Texas, 2017

High Wind in Texas, March 24, 2017

March 24, 2017 · NWS LUB · 5 events in 5 counties and zones

Sporadic high sustained winds developed this day south of a tightly wound low pressure system in the Texas Panhandle. These westerly winds generated some blowing dust, but surprisingly much less than the preceding day when southerly wind gusts were more robust.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Sporadic high sustained winds developed this day south of a tightly wound low pressure system in the Texas Panhandle. These westerly winds generated some blowing dust, but surprisingly much less than the preceding day when southerly wind gusts were more robust. The visibility at Lubbock International Airport fell briefly to five miles late in the morning, before quickly recovering to seven miles or better.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 24, 7:30 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 24, 7:30 AM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
830 AM CDT Fri Mar 24 2017

.UPDATE...
Quick update to insert A.M. clouds and light rain in our SW
Panhandle counties. Bootleg West TX Mesonet recently measured
0.03" rain with this activity. Overall trend is for these clouds
and rain to gradually dissipate with southward extent, however an
impressive cold pocket (-23C at 500mb) may keep these intact
longer than models suggest.

&&

.PREV DISCUSSION... /issued 616 AM CDT Fri Mar 24 2017/

AVIATION...
Extremely strong winds out of the west-northwest are expected
today at all TAF sites due to a powerful upper level system moving
across the Texas Panhandle today. This will also bring reduced
visbys due to blowing dust with MVFR likely. Winds are then
expected to decrease during the evening and overnight hours but
still remain breezy.

PREV DISCUSSION... /issued 426 AM CDT Fri Mar 24 2017/

SHORT TERM...
The same system that got us with winds and thunderstorms yesterday
has not shown the last of itself yet. This very wound up system will
move southeast across the Texas Panhandle today bringing very strong
winds again although from the west or northwest for today. Deep
mixing to around 700mb will occur today. Winds at this level are
progged to be around 55 to 60kt extending from northeast New Mexico
into the South Plains. This will lead to the strongest winds in the
southwestern Texas Panhandle into the central South Plains. In
general, MOS guidance performed well yesterday with the winds which
boosts confidence in the MOS wind forecasts for today. This will
lead to fairly widespread high winds with advisory level winds
elsewhere. Moisture will wrap around the low today. However, this
will likely only create mid level cloud cover. It could also hamper
some of the aforementioned atmospheric mixing across the
southwestern Texas Panhandle. A break from the heat will finally
occur today with temperatures around seasonal averages.

LONG TERM...
A progressive wave pattern will continue with an upper ridge
Saturday followed by a vigorous though less closed off upper
trough passing Sunday. Flow will amplify and slow next week with
a western U.S. trough developing, sending our way a deepening low
pressure system along with increasing rain and thunder chances
by the middle of next week.

Saturday morning will see lingering northwest flow, and perhaps
still some breezy conditions especially eastern areas, before an
upper ridge moves overhead. Saturday should turn into an
excellent day with temperatures returning slightly above normal.
Winds will return Sunday as the next trough steers to the north,
and a mid and lower level wind maximum appears to favor the
southern South Plains. Wind speeds appear mostly in the 20 to 30
mph range but wouldn't be surprised if the winds trend higher.
Moisture return as noted previously appears almost non- existent.
Yet warmer temperatures Sunday will be short-lived as a cold front
slides southward late in the day. Monday will see another upper
ridge passing, relaxed height and pressure gradients, and slightly
cooler temperatures.

Rain chances will ramp up starting Tuesday with solutions in
agreement on a strong upper low crossing the southern Rockies en
route to the southern High Plains by Wednesday. Track of course is
cursory at this point, which ultimately plays into confidence of
rain and thunder chances. Backing flow in advance should be
adequate for precipitation to initiate Tuesday, and depending on
track could prolong chances into early Thursday. Still quite
early, but there appears to be potential for a significant
rainfall event; temperatures currently favor all-liquid phase.
RMcQueen

FIRE WEATHER...
An upper level storm system moving across the Texas Panhandle will
create very strong winds across the entire region today. However,
temperatures will be much cooler following a cold front from early
this morning. Temperatures will be close to seasonal averages
keeping prolonged critical fire weather conditions from occurring.
The southern South Plains and southern Rolling Plains will see the
lowest relative humidity values this afternoon with expected values
between 16 and 20 percent.

Elevated to critical fire weather appears likely for Sunday, with
strongest wind and lowest humidity favoring the southern South
Plains and Rolling Plains. Wind speed forecast remains a bit
uncertain whether will be enough for Red Flag conditions, though
the pattern strongly suggests this. Stay tuned. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for TXZ026-032-033-
036>044.

High Wind Warning until 7 PM CDT this evening for TXZ021>025-
027>031-034-035.

&&

93
Hazardous weather outlook, Mar 24, 3:33 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
433 AM CDT Fri Mar 24 2017

TXZ021>044-250945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
433 AM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

North-northwest winds of 35-45 mph with gusts to 60 mph will be
possible across the extreme southwestern Texas Panhandle into the
central South Plains. A high wind warning is in effect for this
area. Outside of the high wind warning, winds will be slightly lower
but a wind advisory will be in effect. The high winds will cause
blowing dust which may reduce visibilities, especially on the
Caprock.

Elevated fire weather conditions are expected area-wide this
afternoon with near critical conditions across the southern South
Plains and southern Rolling Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated to critical fire weather with gusty west winds are
expected Sunday, favoring the southern South Plains and southern
Rolling Plains.

In the hours before

Local storm report, Mar 24, 4:49 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     NON-TSTM WND GST 2 NE SLATON             33.46N 101.62W
03/23/2017  M58 MPH          LUBBOCK            TX   MESONET

            WIND GUST OF 57.9 MPH RECORDED. SUSTAINED WIND WAS 43
            MPH AT THE SAME TIME.

0800 PM     NON-TSTM WND GST 3 N PLAINS              33.23N 102.84W
03/23/2017  M60 MPH          YOAKUM             TX   MESONET

0900 PM     HAIL             9 SW LUBBOCK            33.48N 101.99W
03/23/2017  E0.75 INCH       LUBBOCK            TX   TRAINED SPOTTER

            BRIEF PERIOD OF HAIL THAT JUST ENDED. MOST HAIL 1/2
            INCH DIAMETER WITH A FEW STONES TO 3/4 INCH. OBSERVED AT
            UPLAND AVE AND 101ST STREET.

0925 PM     TSTM WND GST     5 ENE ABERNATHY         33.88N 101.76W
03/23/2017  M59 MPH          HALE               TX   MESONET

0955 PM     NON-TSTM WND GST 5 SSW GRAHAM            33.08N 101.52W
03/23/2017  M60 MPH          GARZA              TX   MESONET

            REPORTED BY THE WEST TEXAS MESONET.

1025 PM     TSTM WND GST     2 NE SLATON             33.46N 101.62W
03/23/2017  M63 MPH          LUBBOCK            TX   MESONET

            RECORDED BY THE WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1700072 LUB1700073 LUB1700074 LUB1700075 LUB1700076
LUB1700077

MCQUEEN
Local storm report, Mar 24, 7:36 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
836 AM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND DMG LEVELLAND               33.58N 102.36W
03/23/2017                   HOCKLEY            TX   EMERGENCY MNGR

            LEVELLAND EOC REPORTED A ROOF TORN OFF A MOBILE HOME IN
            LEVELLAND. WIND ESTIMATED TO BE AROUND 40-50 MPH AT THE
            TIME BY WTM STATION

0640 PM     NON-TSTM WND GST 2 NE SLATON             33.46N 101.62W
03/23/2017  M58 MPH          LUBBOCK            TX   MESONET

            WIND GUST OF 57.9 MPH RECORDED. SUSTAINED WIND WAS 43
            MPH AT THE SAME TIME.

0800 PM     NON-TSTM WND GST 3 N PLAINS              33.23N 102.84W
03/23/2017  M60 MPH          YOAKUM             TX   MESONET

0900 PM     HAIL             9 SW LUBBOCK            33.48N 101.99W
03/23/2017  E0.75 INCH       LUBBOCK            TX   TRAINED SPOTTER

            BRIEF PERIOD OF HAIL THAT JUST ENDED. MOST HAIL 1/2
            INCH DIAMETER WITH A FEW STONES TO 3/4 INCH. OBSERVED AT
            UPLAND AVE AND 101ST STREET.

0925 PM     TSTM WND GST     5 ENE ABERNATHY         33.88N 101.76W
03/23/2017  M59 MPH          HALE               TX   MESONET

0955 PM     NON-TSTM WND GST 5 SSW GRAHAM            33.08N 101.52W
03/23/2017  M60 MPH          GARZA              TX   MESONET

            REPORTED BY THE WEST TEXAS MESONET.

1025 PM     TSTM WND GST     2 NE SLATON             33.46N 101.62W
03/23/2017  M63 MPH          LUBBOCK            TX   MESONET

            RECORDED BY THE WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1700078 LUB1700072 LUB1700073 LUB1700074 LUB1700075
LUB1700076 LUB1700077

MCZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Swisher

When
March 24, 9:12 AM CST to 6:52 PM CST
Where
Swisher forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 24, 9:19 AM CST to 12:42 PM CST
Where
Hale forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 24, 9:55 AM CST to 11:20 AM CST
Where
Lubbock forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 24, 11:25 AM CST to 12:30 PM CST
Where
Hockley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 24, 2:00 PM CST to 5:05 PM CST
Where
Parmer forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676435, 676436, 676437, 676438, 676439.